Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 261, NWS Bismarck, ND

July 27, 2008McIntosh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 27, 2008, 5:32 AM CDT for McIntosh County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2008, 5:32 AM CDT (10:32 UTC)
Expired
Jul 27, 2008, 6:30 AM CDT
In force
58 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

County McIntosh County, ND

The radar

The Bismarck radar (KBIS), 107 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 3:14 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1479 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1551 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 271032
SVRBIS
NDC051-271130-
/O.NEW.KBIS.SV.W.0261.080727T1032Z-080727T1130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
532 AM CDT SUN JUL 27 2008

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 630 AM CDT

* AT 529 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR DANZIG...OR 63 MILES
  SOUTHWEST OF JAMESTOWN...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN MCINTOSH COUNTY AT 550 AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY LIGHTNING. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND
AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT SUNDAY
MORNING FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4596 9986 4612 9988 4618 9987 4618 9988
      4625 9989 4627 9988 4628 9988 4628 9903
      4594 9903
TIME...MOT...LOC 1032Z 270DEG 26KT 4613 9935

$$

ABELING
1 follow-up statement
000 
WWUS53 KBIS 271128
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
628 AM CDT SUN JUL 27 2008

NDC051-271138-
/O.EXP.KBIS.SV.W.0261.000000T0000Z-080727T1130Z/
MCINTOSH ND-
628 AM CDT SUN JUL 27 2008

...THE SEVERE THUNDERSTORM WARNING FOR MCINTOSH COUNTY WILL EXPIRE AT
630 AM CDT/530 AM MDT/...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES
A SIGNIFICANT THREAT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT SUNDAY
MORNING FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4596 9986 4612 9988 4618 9987 4618 9988
      4625 9989 4627 9988 4628 9988 4628 9903
      4594 9903
TIME...MOT...LOC 1128Z 270DEG 26KT 4613 9877

$$

WETZEL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:35 AM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 27, 2:35 AM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
235 AM CDT SUN JUL 27 2008

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
CONVECTION CONTINUES ACROSS SOUTHWEST AND SOUTH CENTRAL NORTH
DAKOTA AT 3 AM CDT. OTHER THUNDERSTORMS HAVE DEVELOPED SOUTH OF A
LINE FROM GLASGOW TO WILLISTON WITH MOVEMENT TO THE EAST. WILL ADD
A CHANCE OF THUNDERSTORMS TO THE WEST AND SOUTH CENTRAL THIS
MORNING WITH MENTION OF SEVERE IN THE SOUTH CENTRAL.

THE MODELS CONTINUE TO BE IN GOOD AGREEMENT AND HAVE CONTINUITY
FROM RUN TO RUN SO HAVE MADE FEW CHANGES TO PREVIOUS FORECAST.
THE LOW AMPLITUDE UPPER LEVEL RIDGE IS NOW ON THE MONTANA/NORTH
DAKOTA BORDER AND SHOULD PROGRESS SLOWLY EAST FOLLOWED BY A LOW
AMPLITUDE TROUGH. THE ASSOCIATED SURFACE LOW WILL ALSO MOVE SLOWLY
ACROSS THE AREA. BUFR SOUNDINGS FOR THIS AFTERNOON FOR THE AREA
SHOW HIGH CAPE WITH LITTLE CIN. CONSEQUENTLY THERE WILL BE A
CHANCE OF TSTMS THIS AFTERNOON AND TONIGHT...MORE THAN LIKELY WITH
LARGE HAIL AND POSSIBLY STRONG WINDS. WILL MENTION POTENTIAL FOR
SEVERE IN THE FORECAST. WILL KEEP A CHANCE OF TSTMS THROUGH MONDAY
NIGHT. BY TUESDAY THE NEXT LOW AMPLITUDE RIDGE WILL MOVE INTO THE
AREA AND THAT SHOULD LIMIT THE POTENTIAL FOR THUNDERSTORMS TUESDAY
AND TUESDAY NIGHT. AGAIN...TEMPERATURES THROUGH THE PERIOD SHOULD
BE NEAR NORMAL.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
FEW CHANGES TO ONGOING EXTENDED WITH SLIGHTLY ABOVE TO SLIGHTLY
BELOW TEMPERATURES. SEVERAL SHORTWAVE IN WESTERN FLOW WILL TRIGGER
SMALL CHANCES POPS. ADDED A DRY AND SEASONABLE DAY EIGHT.

&&

.AVIATION...
ONGOING CONVECTION MAIN THEME OF TAFS THOUGH MOST OF THE SERIOUS
PRECIPITATION AND WINDS WILL REMAIN SOUTH OF TAF SITES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TSW/HW
Hazardous weather outlook, Jul 27, 4:14 AM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
414 AM CDT SUN JUL 27 2008

NDZ042-045-046-050-051-280915-
GRANT-SIOUX-EMMONS-MCINTOSH-DICKEY-
414 AM CDT SUN JUL 27 2008 /314 AM MDT SUN JUL 27 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 AM CDT OR 7 AM
MDT THIS MORNING. A LINE OF THUNDERSTORMS WITH A HISTORY OF HEAVY
RAIN...AND WINDS IN EXCESS OF 58 MPH IS MOVING THROUGH THE AREA
THIS MORNING. THERE IS A CHANCE OF THUNDERSTORMS...POSSIBLY SEVERE
AGAIN TONIGHT. STRONG CAPE AND WEAK CIN CAN BE EXPECTED THIS
AFTERNOON AND EVENING AS LOW LEVEL MOISTURE CONTINUES TO BE
ADVECTED INTO THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS THROUGH MOST OF THE PERIOD AS
A SERIES OF UPPER LEVEL TROUGHS AND THEIR ASSOCIATED SURFACE LOWS MOVE
THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NDZ001-002-009-010-017-018-031>033-040-041-043-044-280915-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
414 AM CDT SUN JUL 27 2008 /314 AM MDT SUN JUL 27 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING. A BAND OF SHOWERS
AND THUNDERSTORMS FROM NEAR GLASGOW TO GLENDIVE ARE MOVING EAST AT
30 MPH. THE CONVECTION SHOULD DISSIPATE BY LATE MORNING...THE
THERE IS A CHANCE OF THUNDERSTORMS AGAIN THIS AFTERNOON AND
TONIGHT AS AFTERNOON HEATING WEAKENS THE CAP. CAPE SHOULD BE HIGH
AGAIN THIS AFTERNOON...LEADING TO THE POSSIBLY OF SEVERE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS THROUGH MOST OF THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NDZ003>005-011>013-019>023-025-034>037-047-048-280915-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
LOGAN-LA MOURE-
414 AM CDT SUN JUL 27 2008 /314 AM MDT SUN JUL 27 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. IF THUNDERSTORMS
DEVELOP...THE CAPE WILL BE STRONG AND SOME COULD BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS THROUGH MOST OF THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jul 27, 1:25 AM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
125 AM CDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 AM     TSTM WND GST     BOWMAN                  46.18N 103.40W
07/27/2008  M64 MPH          BOWMAN             ND   ASOS

&&

SWICHE
Local storm report, Jul 27, 2:15 AM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
215 AM CDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     TSTM WND GST     HETTINGER               46.00N 102.63W
07/27/2008  M70 MPH          ADAMS              ND   ASOS

&&

SWICHE
Local storm report, Jul 27, 2:37 AM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
237 AM CDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 AM     TSTM WND GST     REGENT                  46.42N 102.56W
07/27/2008  E60 MPH          HETTINGER          ND   LAW ENFORCEMENT

            VERY HEAVY RAIN.

&&

SWICHE
Local storm report, Jul 27, 2:45 AM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
245 AM CDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     TSTM WND GST     NEW ENGLAND             46.54N 102.87W
07/27/2008  E65 MPH          HETTINGER          ND   CO-OP OBSERVER

&&

SWICHE
Local storm report, Jul 27, 2:50 AM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
250 AM CDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 AM     TSTM WND GST     HETTINGER               46.00N 102.63W
07/27/2008  M69 MPH          ADAMS              ND   ASOS

&&

SWICHE
Local storm report, Jul 27, 4:16 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
416 AM CDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     TSTM WND DMG     REGENT                  46.42N 102.56W
07/27/2008                   HETTINGER          ND   FIRE DEPT/RESCUE

            POWER LINES DOWN. THREE GRAIN BINS DESTROYED.

&&

SWICHE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 9:54 PM CDTSevere Thunderstorm WarningBISMcKenzie66 min
Jul 26, 10:57 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley, McKenzie63 min
Jul 26, 11:57 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley63 min
Jul 27, 12:46 AM CDTSevere Thunderstorm WarningBISBillings, Bowman, Golden Valley, Slope, Stark59 min
Jul 27, 1:43 AM CDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope62 min
Jul 27, 2:40 AM CDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Sioux65 min
Jul 27, 3:03 AM CDTAreal Flood AdvisoryBISEmmons5 hr
Jul 27, 3:39 AM CDTSevere Thunderstorm WarningBISEmmons, Grant, Morton, Sioux66 min
Jul 27, 3:44 AM CDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Sioux61 min
Jul 27, 4:33 AM CDTSevere Thunderstorm WarningBISMcIntosh57 min
Jul 27, 4:43 AM CDTSevere Thunderstorm WarningBISEmmons62 min
Jul 27, 5:04 AM CDTSevere Thunderstorm WarningBISLogan56 min
Jul 27, 5:50 AM CDTSevere Thunderstorm WarningBISDickey, LaMoure55 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.